• Posted by: Sean-Jordan Baruch

Does Propecia lead to a loss in sex drive?

Finasteride, a hair loss medication reportedly uswed by footballer Wayne Rooney, ‘could cause permanent impotence and shrink genitals in some men’ says the Daily Mail.

The story is based on two souces. The first is a US TV interview with a man who claimed his genitals shrunk after taking Propecia (finasteride), a drug used to treat male pattern baldness. The second, more verifiable souce, is a study that found that finasteride could cause persistant loss of libido and erectile dysfunction.

There are a number of significant concerns with both souces. Firstly there is no hard evidence to back the claims of the man who was interviewed. And the second study included only a very small sample of men,  all of whom where experiencing persistent sexual problems, and who were recruited via a website that was set up by men who claimed that finasteride had caused them sexual side effects.

This may not necessarily reflect the experience of all men who take finasteride.

While the manufacturers of Propecia cocede that loss of libido and erectile dysfunction are known side effects of the drug, they report that these types of side effects are uncommon (clinical trials have observed frequency of 1.8% for loss of libido and 1.3% for erectile dysfunction).

Although the study cannot tell us how many men experience persistent problems after taking finasteride, it does highlight how important it is for doctors who prescribe finasteride for male pattern baldness to ensure that men are fully informed of the potencial adverse effects upon sexual function.

More click HERE

Author: Sean-Jordan Baruch

Leave a Reply